Thunderstorm Wind, Shenandoah
- When
- May 7, 4:00 PM EST
- Where
- Shenandoah County, 1 mi SW of Basye
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 38.783, -78.800
Trees down around Orkney Springs.
8 thunderstorm wind, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 7, 3:20 PM EST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 320 PM EST FRI MAY 7 2004 .MESOSCALE DISCUSSION: AN OUTFLOW BOUNDARY STRETCHING ACROSS THE METRO AREA IS THE RESULT OF A BOW ECHO WHICH STRATIFIED ACROSS SOUTHERN PENNSYLVANIA. REGIONAL RADAR INDICATES THE NEXT COMPLEX OF THUNDERSTORMS APPROACHING FROM THE OHIO VALLEY. 18Z MESOANALYSIS PLACES THE COLD FRONT ACROSS WEST CENTRAL WEST VIRGINIA...EAST ACROSS THE MASON-DIXON LINE AND NORTHEAST INTO NEW YORK STATE. THE OUTFLOW WAS PLACED ACROSS THE WASHINGTON METRO AREA. 18Z IAD SOUNDING INDICATES A WEAK CAP ATOP THE BOUNDARY LAYER. CURRENT THINKING IS THIS WILL WEAKEN DURING THE LATE AFTERNOON AS THE SUN ANGLE LOWERS...AND MIDLEVEL LIFT FROM THE APPROACHING COMPLEX ARRIVES. EXPECT SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF THE COMPLEX LATER THIS AFTERNOON AND EARLY EVENING...WITH THE MAIN COMPLEX PRESENTING AN ENHANCED THREAT FOR WIND DAMAGE...AS IT CROSSES THE SOUTHERN FORECAST AREA. PWATS NEAR 1.4 WILL ALLOW HEAVY RAIN TO BE A CONCERN WITH ANY DEEP CONVECTION. WOULD EXPECT PRIMARY AREA OF CONCERN FOR WIND DAMAGE ACROSS THE SOUTHERN PAN HANDLE OF WV/CENTRAL VA/LOWER SOUTHERN MARYLAND BETWEEN 4:30 PM IN THE WEST AND AROUND SUNSET ACROSS LOWER SOUTHERN MARYLAND. ROGOWSKI .SHORT TERM (TONIGHT THROUGH SATURDAY): ...SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THE EVENING... WATER VAPOR LOOP SHOWS AN UPPER LOW OVER THE HUDSON BAY REGION...AS A RIDGE DOMINATES THE CENTRAL AND SOUTHEAST CONUS. ACARS 400-250MB WIND SPEED OBSERVATIONS REVEAL AN UPPER LEVEL JET BETWEEN THESE TWO FEATURES ACROSS THE GREAT LAKES AND NEW ENGLAND REGION. 11Z SURFACE ANALYSIS SHOWS 1029MB HIGH PRESSURE BUILDING ACROSS THE GREAT LAKES...AS A COLD FRONTAL BOUNDARY STRETCHES FROM CENTRAL ILLINOIS EAST AND NORTH INTO NEW ENGLAND. FRONTAL BOUNDARY IS PROGGED TO SAG SOUTH OF THE FORECAST AREA OVERNIGHT...WITH BUFKIT FORECAST SOUNDINGS INDICATING EASTERLY FLOW OFF THE ATLANTIC LATE TONIGHT. MARINE INFLUENCE WILL LIKELY SERVE TO ADVECT CLOUDS BACK INTO THE REGION FROM THE EAST. MODELS CONTINUE TO SHOW A MARINE LAYER ACROSS THE FORECAST AREA SATURDAY...LIMITING INSTABILITY. EXPECT POSSIBLE LIGHT SHOWERS OR SPRINKLES AND MUCH COOLER TEMPERATURES. SOME CONVECTION IS ANTICIPATED ACROSS THE OHIO VALLEY INTO THE EASTERN GREAT LAKES TOMORROW AS WARM ADVECTION INCREASES TO OUR WEST AND NORTH. ROGOWSKI && .LONG TERM SAT NGT THROUGH FRI... LOOKS LIKE COOL AIR DAMMING WILL PERSIST INTO EARLY SUNDAY. FNT MOVES N OF AREA DRG DAY AND SWLY FLOW SETTLES IN. MOISTURE LVLS ARE LOW BUT WE DO DESTABILIZE IN THE AFTN. WILL KEEP SLGT CHC MENTIONED IN GRIDS. TEMPS SHD BE MUCH HIGHER SUNDAY VERSUS SATURDAY SINCE WELL BE IN THE WARM SECTOR. ZONAL FLOW BECOMES SWLY THRU THE WEEK AS H5 RDG BUILDS OVER ERN U.S. BY LATE IN THE WEEK. FNTL BOUNDARIES FCST N OF CWA. AS A RESULT WILL HAVE NO MENTION OF PRECIP DRG THE MID AND LONG TERM PTN OF THE ZFP. CANT COMPLETELY RULE OUT SOME CONVECTION EACH DAY...BUT LACK OF A FOCUS SHD KEEP COVERAGE MINIMAL. RDH && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1034 AM EDT FRI MAY 7 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-081500- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A COLD FRONT. SOME OF THESE STORMS MAY PRODUCE HEAVY RAIN...DAMAGING WINDS...AND LARGE HAIL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. ROGOWSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1208 PM EDT FRI MAY 7 2004 MDZ004>007-010-011-071800- CARROLL MD-FREDERICK MD-HARFORD MD-HOWARD MD-NORTHERN BALTIMORE MD- SOUTHERN BALTIMORE MD- ...LINE OF STRONG TO SEVERE THUNDERSTORMS APPROACHING NORTH CENTRAL MARYLAND AND THE BALTIMORE METRO AREA... A LINE OF STRONG TO SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL PENNSYLVANIA ARE MOVING SOUTHEAST AT 45 MPH. THESE STORMS WILL AFFECT NORTH CENTRAL MARYLAND AND PORTIONS OF THE BALTIMORE METRO AREA BETWEEN 1:00 PM AND 2:00 PM. RESIDENTS IN THIS AREA SHOULD PREPARE FOR RAPIDLY CHANGING WEATHER CONDITIONS...INCLUDING HEAVY RAIN...LIGHTNING...AND DAMAGING WINDS. WARNINGS WILL BE ISSUED SHOULD THEY BECOME NECESSARY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ROGOWSKI
SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 208 PM EDT FRI MAY 7 2004 MDZ007-071845- HARFORD MD- ...LINE OF STRONG THUNDERSTORMS IN NORTHEASTERN MARYLAND... A LINE OF STRONG THUNDERSTORMS ENTERING HARFORD COUNTY IS MOVING SOUTHEAST AT 25 MPH. THESE STORMS WILL AFFECT THE COUNTY UNTIL 2:45 PM. RESIDENTS IN THIS AREA SHOULD PREPARE FOR RAPIDLY CHANGING WEATHER CONDITIONS...INCLUDING HEAVY RAIN...LIGHTNING...AND DAMAGING WINDS. WARNINGS WILL BE ISSUED SHOULD THEY BECOME NECESSARY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The Sterling radar (KLWX), 116 km away, was scanning. The volume nearest the first event began at 21:00 UTC.
8 thunderstorm wind, 1 lightning. Local standard time, as filed.
Trees down around Orkney Springs.
Trees down.
Roof torn off restaurant.
Large trees down across a highway.
Trees down countywide.
Trees down.
Trees down at 211 and 522.
Numerous trees down.
A lightning strike caused a house fire on Turnball Road, just outside of Warrenton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395461, 5395462, 5395463, 5395464, 5395465, 5395466, 5395469, 5395467, 5395468.